South Carolina, 2011

Wildfire in South Carolina, March 23 to 25, 2011

March 23 to 25, 2011 · NWS CHS · 1 event in 1 county or zone

Warm temperatures in combination with low relative humidity values and breezy conditions, resulted in conditions favorable for wildfire starts in southern South Carolina.

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Warm temperatures in combination with low relative humidity values and breezy conditions, resulted in conditions favorable for wildfire starts in southern South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 23, 12:59 PM EST, 31 minutes earlier.

Area forecast discussion, Mar 23, 12:59 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
159 PM EDT WED MAR 23 2011

.SYNOPSIS...
HIGH PRESSURE CENTERED SOUTH AND EAST OF THE AREA WILL GIVE WAY
TO A COLD FRONT EARLY THURSDAY. HIGH PRESSURE WILL THEN RETURN
INTO THE WEEKEND BEFORE THE NEXT STORM SYSTEM AFFECTS THE AREA
LATE IN THE WEEKEND...POSSIBLY PERSISTING THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EARLY AFTERNOON UPDATE...NO BIG CHANGES ATTM. MID/HIGH CLOUDS HAVE
PRETTY MUCH DIMINISHED AND PUSHED OFFSHORE BUT THERE WILL BE SOME
CUMULUS DEVELOPMENT...ESPECIALLY ACROSS SOUTHEAST GEORGIA WHERE
LOW-LEVEL MOISTURE IS SLIGHTLY HIGHER. TEMPERATURES SHOULD REACH
AT LEAST INTO THE MID 80S BUT SOME UPPER 80S ARE NOT OUT OF THE
QUESTION. IT WILL CONTINUE TO BE BREEZY WITH WINDS AROUND 20 MPH
WITH GUSTS AROUND 30 MPH.

SURFACE HIGH PRESSURE CENTERED OVER CENTRAL FLORIDA WILL SHIFT
EAST INTO THE ATLANTIC AS A COLD FRONT PUSHES TOWARD THE
APPALACHIANS LATE IN THE DAY AS BROAD LOW PRESSURE HEADS TOWARD
THE OHIO VALLEY AND MID ATLANTIC REGION. LOCALLY...THIS WILL LEAD
TO AN INCREASE IN MOISTURE BUT NOT ENOUGH TO BRING RAIN TO THE
AREA. A BATCH OF MID/HIGH CLOUDS LOOKS TO PUSH THROUGH THE AREA AT
LEAST INTO EARLY AFTERNOON HELPING KEEP TEMPERATURES DOWN A
BIT...ESPECIALLY COMPARED TO THIS TIME YESTERDAY. THE
AMOUNT/THICKNESS OF THIS CLOUD COVER WILL LIKELY AFFECT HIGH
TEMPERATURES THIS AFTERNOON. FOR NOW KEPT HIGHS IN THE MID 80S
DESPITE LOW-LEVEL THICKNESSES SUPPORTIVE OF UPPER 80S. THIS IS
BELOW RECORD HIGHS AS MENTIONED IN THE CLIMATE SECTION OF THIS
PRODUCT...ALTHOUGH CHARLESTON COULD MAKE A RUN AT THE RECORD. THE
MAIN ISSUE TODAY WILL BE THE GUSTY WINDS...REACHING NEAR 35 MPH AT
TIMES...DUE TO THE STRONG LOW LEVEL JETTING AND A TIGHTER PRESSURE
GRADIENT CREATED BETWEEN THE APPROACHING STORM SYSTEM AND THE
DEPARTING AREA OF HIGH PRESSURE.

LAKE WINDS...THE ADVISORY FOR LAKE MOULTRIE WILL CONTINUE FOR THIS
AFTERNOON AS GUSTY CONDITIONS ARE EXPECTED TO DEVELOP ALONG LAKE
SHORES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
TONIGHT AND THURSDAY...THE COLD FRONT WILL APPROACH FROM THE
NORTHWEST THIS EVENING AND ITS ITS PASSAGE DURING THE EARLY
MORNING HOURS. THERE IS DECENT UPPER LEVEL SUPPORT WITH THE FRONT
GIVEN THE SHARP UPPER TROUGH AXIS...BUT MOISTURE WILL CERTAINLY BE
LACKING. THE DEEPEST MOISTURE AND STRONGEST DYNAMICS WILL BE N OF
THE CHS CWFA...BUT A FEW ISOLD SHWRS/TSTMS MAY PUSH INTO FAR
WRN/NRN PORTIONS OF THE AREA AFTER MIDNIGHT. WILL STILL CARRY SLGT
CHC POPS TO ACCOUNT FOR THIS UNCERTAINTY. THE FRONT AND THE UPPER
LEVEL TROUGH AXIS WILL PUSH OFFSHORE DURING THE DAY THURSDAY
WHILE COLDER CANADIAN HIGH PRESSURE FILLS IN FROM THE NORTHWEST
AND A FLEDGLING UPPER LEVEL RIDGE OVER THE CENTRAL STATES MOVES
EAST. THIS WILL RESULT IN CLEARING SKIES DURING THE DAY THURSDAY
ALONG WITH COOLER TEMPS. HIGHS WILL DROP TO THE UPR 70S TO ARND
80. BREEZY CONDITIONS WILL CONTINUE DUE TO THE PERSISTENT LOW
LEVEL JET AND TIGHTENED PRESSURE GRADIENT...AT LEAST THROUGH THE
FIRST HALF OF THE DAY. WINDS LOOK TO DROP OFF BY LATE TOMORROW
AFTERNOON AS SFC HIGH PRESSURE MOVES INTO THE SOUTHEAST.

THURSDAY NIGHT THROUGH SATURDAY...COOLER MODIFIED CANADIAN HIGH
PRESSURE WILL SINK S THU NIGHT AND MOVE ACROSS THE AREA FRIDAY
BEFORE PUSHING OFFSHORE FRIDAY NIGHT. DESPITE MOSTLY CLEAR
SKIES ON FRI...A NOTICEABLE DROP IN TEMPS CAN BE EXPECTED WITH
THICKNESSES AND 850MB TEMPS BEING REDUCED. WILL LOOK FOR HIGHS
AROUND 70 ON FRIDAY. SOME RECOVERY IS EXPECTED ON SATURDAY AS
OFFSHORE HIGH PRESSURE WILL RESULT IN A WARMER SOUTHERLY RETURN
FLOW ON ITS BACKSIDE. THAT SAID...CLOUDS WILL BE ON THE INCREASE
AS A STORM SYSTEM DEVELOPS OVER THE SOUTHERN PLAINS. THOUGH THE
SYSTEM LOOKS TO REMAIN WELL ENOUGH W TO KEEP PRECIP OUT OF THE
AREA...MID AND HIGH CLOUDS WILL STREAM INTO THE SOUTHEAST. HIGHS
REBOUND TO THE UPR 70S ON SATURDAY.

LAKE WINDS...ADVISORY CRITERIA EXPECTED TO BE MET TONIGHT AND
AGAIN ON THU. TRICKY MIXING PROFILES AT TIMES BUT OVERALL
FORECAST TRENDS FAVOR 15 TO 25 KT FLOW ON LAKE MOULTRIE...
STRONGEST OVER OPEN WATERS TONIGHT JUST AHEAD OF A COLD FRONT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
QUITE THE UNSETTLED AND CHANGED PATTERN IS EXPECTED FOR THE START
OF NEXT WEEK AS AN ACTIVE SOUTHERN JET STREAM DEVELOPS.
CYCLOGENESIS OFF THE SOUTHERN ROCKIES WILL SPAWN SEVERAL WAVES OF
LOW PRESSURE THAT WILL TRAVEL EAST THROUGH THE SOUTHERN PLAINS...
GULF COAST STATES...AND THE SOUTHEAST. THIS WILL RESULT IN
CONTINUED CLOUDY SKIES FOR MUCH OF THE PERIOD...TEMPERATURES
RUNNING NEAR TO BELOW NORMAL...AND OCCASIONAL PERIODS OF
SHWRS/TSTMS. DIFFICULT TO DETERMINE ATTM WHICH DAYS HAVE BETTER
CHCS FOR PRECIP...BUT DEEPER MOISTURE THROUGHOUT ALONG WITH THE
SERIES OF SFC LOW PRESSURE WAVES AND UPPER LEVEL SHORTWAVE
DISTURBANCES FORCE INCREASING POPS INTO THE LOW CHC RANGE.
GENERALLY TEMPS WILL RUN NEAR TO BELOW NORMAL FOR THE EARLY
PORTION OF NEXT WEEK.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
MAINLY VFR AT BOTH KCHS/KSAV THROUGH 18Z/24. THE MAIN ISSUE
CONTINUES TO BE WIND...WHETHER IT BE GUSTS AND/OR LLWS. EXPECT
WINDS TO AVERAGE 15-20 KT WITH GUSTS 25-30 KT THROUGH THIS
AFTERNOON. A STRONG LOW-LEVEL JET /2K FT W WINDS AT 45-50 KT/ WILL
MOVE OVER THE AREA TONIGHT AHEAD OF AN APPROACHING COLD FRONT BUT THERE
IS SOME UNCERTAINTY WHETHER WIND GUSTS WILL PREVAIL OVERNIGHT OR
WHETHER GUSTS WILL SUBSIDE ENOUGH TO WARRANT LLWS. DECIDED TO
MAINTAIN GUSTS FOR NOW IN LIEU OF LLWS BUT THIS WILL NEED TO BE
MONITORED CLOSELY FOR LATER TAF ISSUANCES. LASTLY...MVFR CIGS
ALONG WITH SOME SHOWERS COULD PUSH THROUGH AFTER 06Z BUT CHANCES
ARE TOO LOW TO MENTION ATTM.

EXTENDED AVIATION OUTLOOK...GUSTY SURFACE WINDS AGAIN THU.
COMPLEX STORM SYSTEM FOR EARLY NEXT WEEK WILL RESULT IN PERIODIC
MVFR CIGS...AND POSSIBLY MVFR/IFR VSBYS IF SHOWERS IMPACT THE
TERMINALS.

&&

.MARINE...
THE PRES GRADIENT WILL TIGHTEN TODAY AND TONIGHT OVER THE WATERS
AS A LOW PRES WAVES SCOOTS ESE FROM THE OHIO VALLEY TO THE MID
ATLC COAST BY THIS EVENING. WHILE LOW LEVEL WINDS INCREASE OVER
THE SHELF WATERS THIS AFTERNOON...THE MIXED LAYER CONDITIONS WILL
START OFF RATHER UNFAVORABLE FOR GUSTY WINDS...EXCEPT RIGHT ALONG
THE LAND/SEA INTERFACE IN SOUTH CAROLINA. WINDS AND WAVES WILL
INCREASE IN THE CHARLESTON HARBOR THIS AFTERNOON THANKS TO A
STRONG RESULTANT SEA BREEZE. WE MAINTAIN A SMALL CRAFT ADVISORY
THERE THIS AFTERNOON...OTHERWISE NO FLAGS TODAY.

1-3K FT WINDS WILL INCREASE FURTHER TO 40-50 KT TONIGHT AND WITH
MIXING PROFILES A BIT MORE FAVORABLE THANKS TO JETTING AND LOCAL
NOCTURNAL ENHANCEMENTS...WE HAVE ISSUED ADVISORIES FOR ALL WATERS
TONIGHT. NOT EVERYWHERE IS EXPECTED TO SEE SOLID SCA CONDITIONS
BUT ENOUGH CONFIDENCE WAS THERE TO GET FLAGS FLYING.

WINDS AND SEAS WILL BEGIN TO SUBSIDE ON THU AS THE LAND MIXES ONCE
AGAIN IN THE WAKE OF A COLD FRONT PASSAGE. EXPECT ADVISORIES WILL
COME DOWN FOR ALL BUT POSSIBLY THE OUTER GEORGIA WATERS AT SOME
POINT THU. THE HARBOR LOOKS TO BE GUSTY MOST ALL DAY.

THE FRONTAL ZONE IS EXPECTED TO LINGER LATE WEEK THROUGH THIS
WEEKEND...LIGHTER WINDS AND SEAS ARE EXPECTED WITH POOR MIXING
PROFILES SUGGESTED ON FORECAST SOUNDINGS. MODELS DIFFER ON TIMING
ANOTHER BACKDOOR COLD FRONT LATE IN THE WEEKEND AND CONFIDENCE
IS QUITE LOW AT THIS POINT.

&&

.FIRE WEATHER...
BREEZY AND DRY CONDITIONS ARE EXPECTED ACROSS THE AREA TODAY AND
THURSDAY IN ASSOCIATION WITH A PASSING COLD FRONT. PER PRIOR
DISCUSSIONS WITH LAND MANAGEMENT OFFICIALS...FUELS ARE QUITE DRY
ACROSS THE REGION. AM EXPECTING RH VALUES AND WINDS TO REMAIN JUST
BELOW RED FLAG CRITERIA THRESHOLDS SO WILL MAINTAIN THE
PREVIOUSLY-AGREED-UPON FIRE DANGER STATEMENT.

WILL COORDINATE WITH THE USERS LATER TODAY FOR THURSDAY AS IT
APPEARS AS THOUGH THERE COULD BE AN EVEN GREATER POTENTIAL FOR RED
FLAG CONDITIONS THEN.

&&

.CLIMATE...
RECORD HIGHS FOR TODAY...MARCH 23...

CHARLESTON...87 DEGREES SET IN 1995
DOWNTOWN CHARLESTON...94 DEGREES SET IN 1907
SAVANNAH...94 DEGREES SET IN 1907

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY UNTIL 7 PM EDT THURSDAY FOR SCZ045.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EDT
     THURSDAY FOR AMZ350-352-354.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO NOON EDT
     THURSDAY FOR AMZ374.
     SMALL CRAFT ADVISORY UNTIL 7 PM EDT THURSDAY FOR AMZ330.

&&
Hazardous weather outlook, Mar 23, 3:53 AM EST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
453 AM EDT WED MAR 23 2011

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-240900-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
453 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

FIRE WEATHER...BREEZY AND DRY CONDITIONS ARE EXPECTED ACROSS THE
AREA TODAY AHEAD OF AN APPROACHING COLD FRONT. GUSTY WINDS ARE
EXPECTED ALONG WITH LOW RELATIVE HUMIDITY. THUS...A FIRE DANGER
STATEMENT HAS BEEN ISSUED AFTER COORDINATION WITH LAND MANAGEMENT
OFFICIALS INDICATES DRY FUEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FIRE WEATHER...BREEZY AND DRY CONDITIONS ARE EXPECTED ACROSS THE
AREA THURSDAY BEHIND A COLD FRONT. STRONG WINDS AND LOW RELATIVE
HUMIDITY ARE EXPECTED THURSDAY ALONG WITH CONTINUED DRY FUELS.
RED FLAG CONDITIONS ARE PROBABLE ON THURSDAY AND A FIRE WEATHER
WATCH...RED FLAG WARNING AND OR FIRE DANGER STATEMENT WILL LIKELY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ045-240900-
INLAND BERKELEY-
453 AM EDT WED MAR 23 2011

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THURSDAY
FOR LAKE MOULTRIE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

FIRE WEATHER...BREEZY AND DRY CONDITIONS ARE EXPECTED ACROSS THE
AREA TODAY AHEAD OF AN APPROACHING COLD FRONT. GUSTY WINDS ARE
EXPECTED ALONG WITH LOW RELATIVE HUMIDITY. THUS...A FIRE DANGER
STATEMENT HAS BEEN ISSUED AFTER COORDINATION WITH LAND MANAGEMENT
OFFICIALS INDICATES DRY FUEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

FIRE WEATHER...BREEZY AND DRY CONDITIONS ARE EXPECTED ACROSS THE
AREA THURSDAY BEHIND A COLD FRONT. STRONG WINDS AND LOW RELATIVE
HUMIDITY ARE EXPECTED THURSDAY ALONG WITH CONTINUED DRY FUELS.
RED FLAG CONDITIONS ARE PROBABLE ON THURSDAY AND A FIRE WEATHER
WATCH...RED FLAG WARNING AND OR FIRE DANGER STATEMENT WILL LIKELY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-240900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
453 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 23, 9:59 AM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1059 AM EDT WED MAR 23 2011

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-232100-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1059 AM EDT WED MAR 23 2011

...FIRE DANGER STATEMENT...

A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY AND PUSH THROUGH
THE AREA LATE TONIGHT INTO EARLY THURSDAY MORNING. WEST SOUTHWEST
WINDS OF 20 TO 25 MPH WITH 30 TO 35 MPH GUSTS ARE EXPECTED THIS
AFTERNOON WITH RELATIVE HUMIDITY VALUES DROPPING TO AROUND 30
PERCENT AWAY FROM THE COAST.

SUCH STRONG WINDS AND LOW RELATIVE HUMIDITIES...ALONG WITH DRY
FUEL CONDITIONS PER LAND MANAGEMENT OFFICIALS...WILL PRODUCE AN
ENHANCED FIRE DANGER ACROSS THE AREA TODAY.

THE ENHANCED WILDFIRE RISK WILL CONTINUE ON THURSDAY AS WELL
SINCE RELATIVE HUMIDITIES WILL LIKELY BE A BIT LOWER...ALTHOUGH WINDS
WILL LIKELY BE A BIT LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REFER TO YOUR LOCAL BURN PERMITTING AUTHORITIES ON WHETHER
YOU CAN BURN. IF YOU DO BURN...YOU ARE ADVISED TO USE EXTREME
CAUTION.

&&

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Charleston

When
March 23, 1:30 PM EST to March 25, 2:30 PM EST
Where
Charleston forecast zone
Property damage
$2.0 million
Reported by
Park/Forest Service

The South Carolina Forestry Commission reported a large wildfire started on March 23 in northern Charleston County, 5 miles north-northeast of McClellanville, South Carolina. The wildfire was fully contained on March 25. The wildfire burned 2600 acres over the 3 day period, resulting in the destruction of 16 non-residential structures, evacuation of the Germantown and Santee Communities, the opening of a shelter at the St. James-Santee Elementary School, and the closure of Highway 17 from Highway 45 north to the Charleston/Georgetown County line. Damages as a result of the wildfire were estimated between 1.5 and 2 million dollars.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294183.